Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

May 20, 2015Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2015, 2:30 PM CDT for Brewster County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2015, 2:30 PM CDT (19:30 UTC)
Expired
May 20, 2015, 3:15 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 244 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 7.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1266 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WUUS54 KMAF 201930
SVRMAF
TXC043-202015-
/O.NEW.KMAF.SV.W.0129.150520T1930Z-150520T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT WED MAY 20 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 315 PM CDT

* AT 225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH OF
  PERSIMMON GAP...AND MOVING SOUTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2979 10291 2978 10317 2999 10315 3000 10297
TIME...MOT...LOC 1930Z 012DEG 6KT 2992 10305

HAIL...1.00IN
WIND...60MPH

$$

44
1 follow-up statement
018 
WWUS54 KMAF 202005
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT WED MAY 20 2015

TXC043-202015-
/O.CON.KMAF.SV.W.0129.000000T0000Z-150520T2015Z/
BREWSTER TX-
305 PM CDT WED MAY 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
BREWSTER COUNTY UNTIL 315 PM CDT...

AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST
OF PERSIMMON GAP...AND MOVING SOUTH AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2994 10315 2994 10295 2979 10291 2978 10317
TIME...MOT...LOC 2006Z 012DEG 6KT 2986 10306

HAIL...1.00IN
WIND...60MPH

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:47 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 20, 11:47 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 AM CDT Wed May 20 2015

.DISCUSSION...

See 18Z Aviation Discussion below.

&&

.AVIATION...

Latest sfc analysis shows the cold front just north of KMAF,
w/rapidly deteriorating cigs behind. As PBL winds continue to veer
behind the front, isentropic upglide will commence NE-SW, bringing
in LIFR cigs to KMAF/KHOB...IFR to KCNM/KFST...and MVFR to
KINK/KPEQ. Fog will be possible as well, but cigs appear to be the
limiting factor attm. Forecast soundings improve little, if at all, by
the end of the forecast period.

&&

PREV DISCUSSION... /ISSUED 430 AM CDT Wed May 20 2015/

DISCUSSION...

A cold front currently along a line from roughly Aspermont to Tatum
to just south of Roswell will continue its southward push well ahead
of schedule, moving through the area during the morning hours.
Widespread cloudcover will fill in behind the front as it moves
south, and looking upstream, a few showers and thunderstorms
began to develop along and behind the front as it moved through
Lubbock, which could continue into the northern Permian Basin and
Western Low Rolling Plains this morning, though no severe weather
is expected with these storms. Temperatures behind the front are
quite cool for this time of year, with early morning temperatures
across the northern Panhandle in the low to middle 40s. The cool
air will continue filtering south behind the front today, thus
have sided with cooler guidance across southeast New Mexico and
the Permian Basin, with highs only expected to make it into the
upper 60s and 70s, with around 80 degrees possible closer to the
Pecos River.

The front will slow its southward progression by this afternoon,
with temperatures across the Lower Trans Pecos and points south
still expected to climb well into the 80s, with some 90s possible
along the Rio Grande.  While forcing along the front itself will not
be great, strong boundary later heating and steepening lapse rates
are expected to be enough to generate convection once again this
afternoon, mainly across the Lower Trans Pecos and far southern
Permian Basin. The Storm Prediction Center has included the
aforementioned area in a slight risk for severe thunderstorms, with
the primary threats expected to be large hail and damaging winds.
Thunderstorms are possible across much of the remainder of the area
today as well, though initiation will be dependent on how long low
clouds remain entrenched in the wake of this morning's cold front.

Precipitation chances will increase tonight through Thursday night
area-wide as disturbances embedded in the southwest flow aloft move
over the region, interacting with the stalled frontal boundary and
moist low levels, providing ample lift for showers and
thunderstorms. All models generate copious amounts of QPF during
the Thursday- Thursday night time frame, thus, locally heavy
rainfall will be a concern, especially for those locations that
remain saturated from previous rainfall events this week. Ample
cloudcover as well as precipitation on Thursday will keep
temperatures across southeast New Mexico and west Texas quite cool
for this time of year, with highs generally in the 60s and 70s,
around 20 degrees below normal for some locations. The forecast
high for Midland on Thursday of 65 degrees, if verified, would be
a new record low maximum temperature for May 21. The current
record is 68 degrees, which occurred May 21, 1943.

Temperatures will begin to rebound on Friday, and continue to climb
through the weekend. The chances of showers and thunderstorms will
also remain through the weekend, first as a potent shortwave
ejects across the area on Friday ahead of the larger scale western
CONUS trough, and then ahead of the trough which looks to finally
begin to progress eastward on Saturday. The trough will develop a
positive tilt as it lifts across the region on Sunday, with weak
ridging developing in its wake for Monday and Tuesday. This would
spell a break in precipitation early next week, with temperatures
climbing back into the mid to upper 80s to lower 90s by Tuesday,
much closer to normal for this time of year.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 20, 3:42 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 AM CDT WED MAY 20 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
342 AM CDT WED MAY 20 2015 /242 AM MDT WED MAY 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE
STORMS MAY BECOME SEVERE THIS AFTERNOON OR EVENING... MAINLY
ACROSS THE SOUTHERN PERMIAN BASIN OR LOWER TRANS PECOS. LARGE HAIL
AND DAMAGING WIND WILL BE THE MAIN HAZARDS... BUT LOCALLY HEAVY
RAIN WHICH COULD RESULT IN FLASH FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE WEEKEND...
BUT ESPECIALLY THURSDAY AND THURSDAY NIGHT. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL... DAMAGING WIND... AND
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING GENERALLY
ALONG AND SOUTH OF A PECOS TO GARDEN CITY LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 20, 9:28 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          10 SW BAKERSFIELD       30.79N 102.42W
05/19/2015                   PECOS              TX   NWS EMPLOYEE

            TORNADO BRIEFLY TOUCHED DOWN

&&

AHASIC
Local storm report, May 20, 9:30 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          7 SE GIRVIN             31.00N 102.31W
05/19/2015                   PECOS              TX   EMERGENCY MNGR

            TORNADO REMAINED IN FIELDS AND PASTURES. NO DAMAGE
            REPORTED.

&&

AMBER.HLUCHAN
Local storm report, May 20, 10:24 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 E BAKERSFIELD         30.89N 102.27W
05/19/2015  E1.25 INCH       PECOS              TX   TRAINED SPOTTER

            NICKEL TO SLIGHTLY LARGER THAN QUARTER-SIZE HAIL FELL

&&

AHASIC
Special weather statement, May 20, 1:19 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT WED MAY 20 2015

TXZ081-201900-
BIG BEND AREA-
119 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 200 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 119
PM CDT...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3018 10288 2991 10280 2991 10315 3019 10316
TIME...MOT...LOC 1819Z 359DEG 6KT 3010 10303

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:00 PM CDTTornado WarningMAFTerrell45 min
May 19, 7:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
May 19, 8:26 PM CDTSpecial Weather StatementMAFPecos64 min
May 19, 9:27 PM CDTSpecial Weather StatementMAFPecos63 min
May 20, 1:19 PM CDTSpecial Weather StatementMAFBrewster41 min
May 20, 1:52 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 20, 3:01 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan59 min
May 20, 3:21 PM CDTSpecial Weather StatementMAFPresidio24 min
May 20, 3:57 PM CDTSevere Thunderstorm WarningMAFReagan48 min
May 20, 4:03 PM CDTSpecial Weather StatementMAFBrewster42 min
May 20, 4:18 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
May 20, 4:46 PM CDTSpecial Weather StatementMAFPecos44 min
May 20, 4:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 20, 5:12 PM CDTSpecial Weather StatementMAFPecos48 min
May 20, 5:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 20, 5:48 PM CDTSpecial Weather StatementMAFPresidio27 min
May 20, 5:51 PM CDTSpecial Weather StatementMAFPresidio24 min
May 20, 5:51 PM CDTSevere Thunderstorm WarningMAFBrewster24 min
May 20, 6:14 PM CDTSpecial Weather StatementMAFPresidio31 min
May 20, 6:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 20, 6:49 PM CDTSpecial Weather StatementMAFJeff Davis26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.